Cardiff University | Prifysgol Caerdydd ORCA
Online Research @ Cardiff 
WelshClear Cookie - decide language by browser settings

A numerical investigation of the solution of a class of fourth-order eigenvalue problems

Brown, Brian Malcolm, Davies, E. B., Jimack, P. K. and Mihajlovic, M. D. 2000. A numerical investigation of the solution of a class of fourth-order eigenvalue problems. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences 456 (1998) , pp. 1505-1521. 10.1098/rspa.2000.0573

Full text not available from this repository.

Abstract

This paper is concerned with the accurate numerical approximation of the spectral properties of the biharmonic operator on various domains in two dimensions. A number of analytic results concerning the eigenfunctions of this operator are summarized and their implications for numerical approximation are discussed. In particular, the asymptotic behaviour of the first eigenfunction is studied since it is known that this has an unbounded number of oscillations when approaching certain types of corners on domain boundaries. Recent computational results of Bjørstad & Tjøstheim, using a highly accurate spectral Legendre–Galerkin method, have demonstrated that a number of these sign changes may be accurately computed on a square domain provided sufficient care is taken with the numerical method. We demonstrate that similar accuracy is also achieved using an unstructured finite–element solver which may be applied to problems on domains with arbitrary geometries. A number of results obtained from this mixed finite–element approach are then presented for a variety of domains. These include a family of circular sector regions, for which the oscillatory behaviour is studied as a function of the internal angle, and another family of (symmetric and non–convex) domains, for which the parity of the least eigenfunction is investigated. The paper not only verifies existing asymptotic theory, but also allows us to make a new conjecture concerning the eigenfunctions of the biharmonic operator.

Item Type: Article
Date Type: Publication
Status: Published
Schools: Computer Science & Informatics
Subjects: Q Science > QA Mathematics > QA75 Electronic computers. Computer science
Uncontrolled Keywords: biharmonic problem; spectral theory; finite element
Publisher: Royal Society
ISSN: 1364-5021
Last Modified: 04 Jun 2017 02:54
URI: http://orca-mwe.cf.ac.uk/id/eprint/13601

Citation Data

Cited 14 times in Google Scholar. View in Google Scholar

Cited 19 times in Scopus. View in Scopus. Powered By Scopus® Data

Actions (repository staff only)

Edit Item Edit Item